Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Marquette, MI

August 28, 2019Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 28, 2019, 4:29 AM EDT for Alger County, Michigan. It took effect at Aug 28, 2019, 9:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2019, 4:29 AM EDT (08:29 UTC)
In effect from
Aug 28, 2019, 9:00 AM EDT
Expired
Aug 28, 2019, 9:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

293 
WHUS43 KMQT 280829
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
429 AM EDT Wed Aug 28 2019

MIZ006-290100-
/O.NEW.KMQT.BH.S.0012.190828T1300Z-190829T0100Z/
Alger-
429 AM EDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 9 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

RJC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:35 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 28, 3:35 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
335 AM EDT Wed Aug 28 2019

.SHORT TERM...(Today and tonight)
Issued at 333 AM EDT WED AUG 28 2019

Water vapor satellite clearly indicates the the upper-level jet
that's stretched around the long-wave trough continuing to sit over
the Upper Midwest, with the core of the trough just north of Lake
Superior and then extending southward overhead the U.P. As a
secondary push of moisture and colder air aloft rotates through,
deeper clouds can be seen on IR sat over the Arrowhead of MN and the
western arm of Lake Superior, with the RAP analysis bringing the 850
mb 4 C isotherm to a line roughly from Isle Royale SW to the
Apostles.

This cool, cloudy, moist air will continue to slowly push eastward
across Upper Michigan today. Still looks like it will be cold enough
for a broken band of lake-effect rain showers over the far west and
Keweenaw for much of the day, drying up after about 21z or so when
low to mid level heights begin to rise again and 850 mb temps warm
back up to about 6-7 C. These showers will continue past the
Keweenaw and across eastern Lake Superior, and may spread eastward
somewhat by midday into Baraga and Marquette Counties - mainly the
northern half of the latter. Continued to hedge low on high temps
with such thick cloud cover and cold air aloft, with highs in the
upper 50s to low 60s across the board. It will still be breezy today
as well, with enough mixing to tap into some 25-30 mph gusts mid-
morning through afternoon (and up to 35 mph over the Keweenaw).

Things change quickly this evening, however. As the next "kicker"
short wave drops quickly through the Canadian Prairies, the trough
overhead lifts out. This means the mid levels dry out, clouds clear
from west to east an hour or two either side of sunset, and winds
quickly quiet down to just 5 mph or so by dark (on land, at least).
Low temps tonight are a bit of a question: the rapid clearing could
allow for decoupling and a colder NBM-like solution. Or, there could
be just enough wind to prevent that from happening. Will also see
clouds associated with that next kicker short wave move in to the
west before sunrise, which would halt cooling. Ultimately, went with
a blend slightly warmer than the NBM, but then hedged a degree or
two warmer west and a degree or two cooler east where it will stay
clear until sunrise.

As that wave pushes closer, will see showers move into the far west
by about dawn. NAM and GFS both show strong isentropic lift in the
500-700 mb layer and a couple hundred J/kg of lake-based
instability, so went somewhat aggressive with POPs over the lake and
Isle Royale late tonight, despite limited moisture.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 451 PM EDT TUE AUG 27 2019

Incoming shortwave on Thursday will allow for another round of
showers and thunderstorms to move through the forecast area.
Currently, could see another marginally strong to perhaps severe
weather afternoon given the strong shear associated with an upper
jet nosing in. The limiting factor could be instability, as it looks
to be fairly marginal at this time. Stay tuned to future forecasts.

Surface high pressure moving into the region for the end of the week
into the weekend will likely keep the area dry until early next
week. On the backside, looks like the Upper Great Lakes region will
once again be sitting on the periphery of an upper ridge centered
over the SW U.S. early next week, keeping the area unsettled. Shower
and thunderstorm chances reappear late Monday into Tuesday as a
result.

Seasonable temperatures will prevail through the forecast period,
with the warmest day looking to occur on Thursday, and perhaps again
next Tuesday. Highs in the 60s and 70s will dominate, with 40s and
50s for lows (some 30s very possible in the typically-cooler
interior locations.)
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 125 AM EDT WED AUG 28 2019

Widely scattered showers and MVFR ceilings are on tap for the early
part of the forecast as another disturbance moves through the area.
Winds will increase and will become quite gusty at times at KIWD and
KCMX, but not quite as gusty at KSAW. The chances for precipitation
decreases as the day progresses and will end in the afternoon hours
while ceilings improve to VFR. Winds will stay up longer at KCMX due
to local terrain influences on westerly winds, but should quiet down
by the end of the forecast period.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 333 AM EDT WED AUG 28 2019

Marginal gale force gusts expected to continue over the western arm
through midday today. These stronger winds spread across the eastern
lake by this afternoon, but with the low pressure system responsible
continuing to move away, gales are not expected outside of the areas
that remain in a warning. SW winds relax below 20 knots by around
midnight across the lake, but then quickly pick back up to 25-30
knots on the western arm pre-dawn Thursday ahead of the next cold
front. Winds become W then NW behind the front and increase on the
eastern arm Thursday evening. It's a quick hit though; winds clam
back below 20 knots across the lake midday Friday. They then drop
further to around 10 knots by Saturday morning and stay there
through the weekend with high pressure in control.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning until noon EDT /11 AM CDT/ today for LSZ162-263-264.

Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...lg
AVIATION...RJT
MARINE...RJC
Hazardous weather outlook, Aug 27, 4:58 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
458 PM EDT Tue Aug 27 2019

MIZ001>007-009>014-084-085-282100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
458 PM EDT Tue Aug 27 2019 /358 PM CDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible into this
evening across central to eastern portions of Upper Michigan.
Stronger storms will be capable of producing small hail, and it is
not out of the question that a few locations could see isolated
damaging winds.

There is a high risk of rip currents into this evening across the
Lake Michigan beaches of Schoolcraft County. See the beach
hazards statement for further details.

Some minor lakeshore flooding and beach erosion will be possible
along the western shore of Upper Michigan from Gogebic to
Keweenaw Counties through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some minor lakeshore flooding and beach erosion will be possible
Wednesday along the western shore of Upper Michigan from Gogebic
to Keweenaw Counties.

A moderate to high swim risk is expected across Alger County on
Wednesday, especially around and east of Munising.

Thunderstorms will again be possible across Upper Michigan on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-282100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
458 PM EDT Tue Aug 27 2019 /358 PM CDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Gales are expected tonight over western Lake Superior. See the
latest open lake forecast and marine weather message for further
details.

Thunderstorms across the east half of Lake Superior this evening
will be capable of producing strong outflow winds, small hail,
and waterspouts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gales are expected over western Lake Superior through Wednesday
afternoon. See the latest open lake forecast and marine weather
message for further details.

Thunderstorms will again be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-282100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
458 PM EDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms may contain strong outflow winds
and small hail this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

Ritzman/lg

In the hours before

Local storm report, Aug 27, 10:42 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1042 PM EDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     NON-TSTM WND GST 1 SSE PEQUAMING         46.84N 88.38W
08/27/2019  M43 MPH          BARAGA             MI   MESONET

            MESONET STATION EW2255 LANSE.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:24 PM EDTSpecial Weather StatementMQTMarquette36 min
Aug 27, 8:29 PM EDTSpecial Marine WarningMQT31 min
Aug 27, 8:42 PM EDTSpecial Weather StatementMQTAlger48 min
Aug 27, 8:52 PM EDTSpecial Marine WarningMQT38 min
Aug 27, 9:24 PM EDTSpecial Marine WarningMQT51 min
Aug 27, 9:48 PM EDTSpecial Weather StatementMQTSchoolcraft27 min
Aug 27, 10:12 PM EDTSpecial Weather StatementMQTSchoolcraft33 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.